Many people diagnosed with human immunodeficiency virus (HIV) experience weight gain after starting antiretroviral therapy (ART). In a survey of 129 myHIVteam members, 75 percent report having gained weight since their diagnosis.
About 78 percent of myHIVteam members surveyed said they believe maintaining a healthy weight is important. Because an ART regimen is a vital part of living with HIV, it’s important to find ways to stay on those medications and maintain a healthy weight.
The best thing you can do if you are struggling with weight gain after starting treatment for HIV is talk to a doctor and come up with a plan. After all, 82 percent of myHIVteam members surveyed said it was helpful to receive professional guidance when it came to maintaining their weight.
The standard treatment for HIV is antiretroviral therapy. These medications are highly effective at suppressing viral load, however some ART medications have been associated with significant weight gain. Among myHIVteam members surveyed, 74 percent reported gaining weight after starting an HIV medication.
Studies have shown that people with HIV undergoing ART gain weight faster than HIV-negative people of the same age. This is true regardless of their baseline weight.
Note that ART-related weight gain is different from “hard belly” or lipodystrophy. Lipodystrophy refers to an abnormal loss or gain of visceral adipose fat (the hard fat that accumulates around the organs in the midsection). This syndrome is commonly seen in people living with HIV. It can also be a potential side effect of HIV medications, but it is separate from weight gain in subcutaneous fat (the softer fat located under the skin).
Weight gain can have an effect on your emotional and physical well-being. In our survey of myHIVteam members, 60 percent said that gaining weight lowered their self-esteem.
Gaining weight can also impact a person’s overall health. Weight gain among the general population has been associated with a wide variety of health problems, including high blood pressure, high cholesterol, and high triglycerides (a type of fat in the blood). A higher risk for cardiovascular disease, type 2 diabetes, stroke, and certain types of cancer are also associated with carrying excess body weight.
Many myHIVteam members experience frustration with trying to maintain a healthy body weight. As one member posted, “I'm really having a weight loss struggle. My doctor told me I need to lose 40 pounds and start watching my diet better because my cholesterol is through the roof. I've lost 10 pounds, but I'm stuck and not losing any more. Does anyone find that their medicines cause weight gain or keep them from losing weight?”
While it can be frustrating trying to lose weight with HIV, there are some steps you and your health care team can take to help you reach the right weight for you.
Some people with HIV find that healthy eating and exercise help them maintain a healthy weight. You can work with a health care professional or a registered dietitian to come up with a diet that’s right for you, while ensuring you get all the nutrients your body needs.
One myHIVteam member advised thinking outside the box when it comes to what you eat: “Eat healthy and with creativity. And drink lots of water! Water is free, and it's a miracle!”
Getting regular physical activity is especially important for people with HIV. Aside from promoting weight loss, regular physical activity has been shown to benefit the immune system, as well as improve physical and emotional well-being. The type of physical activity you get is up to you. Try walking, dancing, biking, hiking, swimming — whatever gets you up and moving. Be sure to consult your doctor before starting a new exercise program.
There is not a lot of research available as to which weight loss methods work best for HIV-positive people taking antiretroviral drugs. However, changing treatments may be an option for some people. Certain antiretroviral treatments may cause more weight gain than others. It’s down to the individual — some people gain more weight on one treatment than they do on another. Always talk to your doctor before making any changes to your treatment regimen.
Your doctor should be open to a conversation about weight gain after you start ART. If you’re unsure how to prepare for this conversation, here are some tips to get the most out of discussing weight gain with your doctor.
Before meeting with your doctor, write down any specific concerns you’d like to address. Having a list can help you feel prepared for your appointment. You may note that you have gained a certain number of pounds over a certain period of time, or that you have developed new medical symptoms since gaining weight.
Additionally, write down any of the ways your mental health or self-esteem have been impacted by weight gain. Your doctor may help you address these concerns or refer you to a mental health specialist, such as a psychiatrist or therapist.
If you’re concerned about weight gain and your HIV treatment, it’s important to ask your doctor directly, since this potential side effect may not be top of mind for them. Only 42 percent of surveyed myHIVteam members were told by doctors that HIV medication could cause weight gain.
Being accompanied by a trusted friend, family member, or spouse may put you at ease and help you feel more comfortable while talking to your doctor. During the COVID-19 pandemic, you will likely not be able to bring someone with you to appointments. However, many doctors allow having someone else on the phone or video chat during an appointment. You may want to share any concerns you plan on discussing with your loved one prior to your appointment. They can help ensure you bring up everything you wanted to discuss with your doctor.
It can be difficult to process and remember everything discussed during an appointment. Writing down what you talk about with your doctor will help you keep track of the details of your conversation. This will also allow you to consider your doctor’s advice further after you get home.
If you’d prefer, you can also ask your doctor for permission to record your discussion on a smartphone or ask the person accompanying you to take notes for you.
If your doctor wants you to make dietary or exercise changes and you aren’t sure how to do that on your own, ask for referrals to a dietitian, nutritionist, or exercise professional. These experts can help you implement a plan that will work for you.
Staying in touch with your doctor can help you follow through with any changes. Follow-up messages or appointments also provide you with the opportunity to ask for additional support or advice. Many doctors have digital patient portals that allow quick communication.
The following questions may give you an idea of what to ask during your appointment with your doctor.
At myHIVteam, the social network and online support group for people diagnosed with HIV, members talk about a wide range of personal experiences and concerns. Weight gain with HIV is a commonly discussed topic.
Here are some conversations myHIVteam members have had about weight gain and HIV:
Have you been diagnosed with HIV, and are you struggling with weight gain? Have certain changes in your diet, exercise, or treatment regimens helped? Join myHIVteam today and let other members know by leaving a comment below or starting a conversation on the site.